Iowa, 2011Wildfire in Iowa, October 4 to 7, 2011
October 4 to 7, 2011 · NWS FSD · 5 events in 5 counties and zones
Numerous wildfires were reported in at least 5 counties in northwest Iowa during the four day period. Warm and dry weather, strong winds, and dry vegetation due to extended dry weather preceding this time contributed to the fires starting and spreading.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous wildfires were reported in at least 5 counties in northwest Iowa during the four day period. Warm and dry weather, strong winds, and dry vegetation due to extended dry weather preceding this time contributed to the fires starting and spreading. The fires affected grassland and cropland, including baled hay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 4, 9:39 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Oct 4, 9:39 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 AM CDT TUE OCT 4 2011
.DISCUSSION...
FORECAST ON TRACK WITH NO MAJOR CHANGES EXPECTED. STILL BREEZY AND
DRY SO THE RED FLAG WARNING ALSO LOOKS GOOD.
&&
.AVIATION.../FOR THE 18Z TAF/
VFR CONDITIONS WILL CONTINUE THROUGH FORECAST PERIOD. LLWS LIKELY TO
REDEVELOP LATE THIS EVENING AFTER 05/03Z...AS SURFACE BASED
INVERSION BECOMES RE-ESTABLISHED AND STRONGER LOW LEVEL JET OF 40-50
KTS AGAIN DEVELOPS ABOVE 1000 FT AGL.
&&
.PREV DISCUSSION.../ISSUED AT 405 AM CDT/
HIGH AMPLITUDE PATTERN PERSISTS...BUT STARTING TO SEE RIDGE SLIP A
BIT EASTWARD ON THE OVERNIGHT WATER VAPOR LOOP...A TREND WHICH WILL
CONTINUE THROUGH THE END OF THE WEEK. EVENTUALLY...THIS LOOKS TO
ALLOW A COMPLEX UPPER TROUGH TO ENCROACH FROM THE WEST...AND BRING
A MORE ACTIVE AND POTENTIALLY WET PERIOD TO THE AREA. THE MODEL
SOLUTIONS FOR THE WEEKEND CONTINUE TO GET MORE DIVERSE...SO
CONFIDENCE IN EXACT EVENTUAL EVOLUTION OF SYSTEM IS FAIRLY SMALL.
THE OBVIOUS LARGER CONCERN LIES IN THE SHORTER TERM FIRE WEATHER
REALM...WHEN THE VERY WARM AND DRY CONDITIONS WILL YIELD GREATEST
CONCERN. THE LOW LEVEL GRADIENT WILL TAKE A STEP UPWARD TODAY AS
PRESSURE START TO FALL MORE THROUGH THE WESTERN PLAINS...AND THE
RIDGE TO THE EAST SLIPS A BIT MORE EASTWARD. WINDS TOWARD THE TOP OF
THE EXPECTED MIXED LAYER ARE IN THE 20-25 KNOT RANGE EAST...AND 25
TO 30 KNOTS WEST...LIKELY SETTING THE WIND GUST POTENTIAL. THIS
GRADIENT BECOMES EVEN STRONGER ON WEDNESDAY...WITH MOST WINDS IN THE
25 TO 35 KNOT RANGE IN THE UPPER MIXED LAYER.
STILL DEALING WITH SITUATION WHERE AFTERNOON DEWPOINTS HAVE BEEN
PREDICTED TOO HIGH BY THE CLIMATOLOGICALLY BIASED NUMERICAL
GUIDANCE...AND SOMEWHAT BETTER RELIANCE ON THE RAW MODEL GRIDS.
HOWEVER...HAVE CONTINUED TO SEE CONDITIONS MIX DRIER IN THE EASTERN
CWA DURING THE AFTERNOONS AS TRAJECTORY REMAINS LOOSELY OUT OF THE
RETREATING HIGH...WHILE THE SOMEWHAT STRONGER AND LOWER INVERSION
TO THE WEST HAS LIMITED MIXING A BIT MORE AND KEPT DEWPOINTS ON THE
LOWER END OF RAW GUIDANCE...BUT HIGHER THAN POINTS TO EAST. EXPECTED
RELATIVE HUMIDITY THE NEXT COUPLE OF DAYS IN THE 18 TO 24 PERCENT
DURING THE BULK OF THE AFTERNOON HOURS...WHICH COMBINES WITH WIND
AND THE DRYING VEGETATION TO CREATE DANGEROUS FIRE WEATHER
CONDITIONS. THUS...THE RED FLAG WARNING FOR CRITICAL FIRE WEATHER
CONDITIONS WILL REMAIN IN EFFECT FROM NOON TODAY THROUGH 7 PM ON
WEDNESDAY. EVEN DURING THE OVERNIGHT PERIOD...RELATIVE HUMIDITY
COVERAGE WILL BE HAMPERED BY THE STRONG GRADIENT...MOSTLY IN THE 45
TO 60 PERCENT RANGE...OUTSIDE THOSE NW IA LOWER ELEVATION AREAS.
WHILE TODAY MAY BE A BIT MORE MARGINAL...THERE IS LITTLE DOUBT THAT
WEDNESDAY WILL BRING SOME ESPECIALLY CRITICAL CONDITIONS.
THURSDAY WINDS ARE SIMILAR...BUT WITH WAVE LIFTING NORTHWARD LATER
WED NIGHT...STRONG MID LEVEL THETA E ADVECTION AND WEAK ELEVATED
INSTABILITY NOW SUGGESTING AT LEAST A SCATTERING OF SPRINKLES/LIGHT
SHOWERS ARCING THROUGH THE CWA LATE NIGHT THROUGH MIDDAY THURSDAY.
GREATER DEGREE OF CLOUDS AND SOME MINOR INCREASE IN MOISTURE
EXPECTED TO KEEP RELATIVE HUMIDITY MORE IN THE 25 TO 35 PERCENT
RANGE...AND OUT OF THE MORE CRITICAL LEVELS FROM TODAY AND TUESDAY.
THEREFORE...WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS FOR THURSDAY.
IN THE EXTENDED RANGE /FRIDAY THROUGH MONDAY/...MENTION MADE EARLIER
OF THE VAST ARRAY OF POTENTIAL EVOLUTIONS OF TROUGHING. DID MAINTAIN
A SLIGHTLY SLOWER PROGRESSION TO THE PREIPITATION THREAT ON FRIDAY
AND FRIDAY NIGHT...AS LIKELY THAT AFTER THE FIRST ENERGY LIFTS
THROUGH THE WESTERN PLAINS THAT MAIN EVENT WILL HOLD BACK UNTIL
LATER FRIDAY NIGHT/SATURDAY AS FIRST TASTE OF DEEPER MOISTURE
TRANSPORT SPREADS IN AHEAD OF MAIN TROUGH...FOLLOWING SEVERAL
ENSEMBLE MEMBERS AND SUGGESTION OF SLOWER ECMWF AND EXTREMELY SLOW
CANADIAN GLOBAL. AT LEAST LOWER CHANCE POPS ARE WARRANTED THROUGHOUT
THE FORECAST AREA THIS WEEKEND GIVEN UNCERTAINTY AND THE SLUGGISH
TRANSITION OF PATTERN...WHICH SHOULD GRADUALLY WIND DOWN ON MONDAY.
IN ACCORDANCE WITH PRECIPITATION AND CLOUD COVER...TEMPERATURES
SHOULD FINALLY WANDER BACK TOWARD VALUES CLOSER TO NORMAL SUNDAY
AND MONDAY...AT LEAST DURING THE DAY. /CHAPMAN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...RED FLAG WARNING FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY FOR
IAZ300-301.
MN...RED FLAG WARNING FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY FOR
MNZ900.
NE...RED FLAG WARNING FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY FOR
NEZ249.
SD...RED FLAG WARNING FROM NOON TUESDAY TO 7 PM CDT WEDNESDAY FOR
SDZ255>258.
&&Hazardous weather outlook, Oct 4, 3:50 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CDT TUE OCT 04 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
450 AM CDT TUE OCT 04 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FIRE DANGER...
A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR CRITICAL FIRE
WEATHER BEHAVIOR. THE GRASSLAND FIRE DANGER WILL BE EXTREME THIS
AFTERNOON ACROSS THE LOWER BRULE AREA OF SOUTH CENTRAL SOUTH
DAKOTA...AND VERY HIGH OVER THE REMAINDER OF THE AREA. THE
ENHANCED FIRE DANGER IS A RESULT OF THE COMBINATION OF DRYING
VEGETATION...VERY WARM TEMPERATURES FROM 85 TO 90...VERY LOW
RELATIVE HUMIDITY NEAR 20 PERCENT...AND SOUTH WINDS OF 20 TO 30
MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE RED FLAG WARNING CONTINUES THROUGH 7 PM CDT WEDNESDAY.
CONTINUED VERY WARM AND DRY WEATHER WILL COMBINE WITH DRYING
VEGETATION TO BRING ELEVATED FIRE DANGER THROUGH AT LEAST MID
WEEK. THE MOST SIGNIFICANT FACTOR FOR WEDNESDAY WILL BE EVEN
STRONGER SOUTHERLY WINDS...AND AFTERNOON HUMIDITIES OF 15 TO 25
PERCENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Wildfire, Lyon
- When
- October 4, 1:00 PM CST to October 7, 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Numerous fires damaged grassland and crops. The fires were all small, with the most fires reported on Thursday October 6th. The amount of crop damage was not known.
Wildfire, Sioux
- When
- October 4, 1:00 PM CST to October 7, 6:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Numerous fires damaged grassland and crops. The fires were all small, with the most fires, at least seven, reported on Thursday October 6th. The amount of crop damage was not known.
Wildfire, O'Brien
- When
- October 4, 1:00 PM CST to October 7, 6:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Numerous fires damaged grassland and crops. The fires were all small, with the most fires reported on Thursday October 6th. The amount of crop damage was not known.
Wildfire, Osceola
- When
- October 4, 1:00 PM CST to October 7, 6:00 PM CST
- Where
- Osceola forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Several fires damaged grassland and crops, and in one case several hay bales. The fires were small, with most in the Sibley area. The amount of crop damage was not known.
Wildfire, Buena Vista
- When
- October 4, 1:00 PM CST to October 7, 6:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Several small fires damaged grassland and crops, with most of the damage to corn crops. The amount of crop damage was not known.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, October 4, 20111 death · 15 injured · $250,000 · 1 event
- Wildfire in Nebraska, October 4 to 5, 2011$12 million · 2 events
- Flash Flooding and Flooding in Massachusetts, October 4, 2011$6.9 million · 50 kt wind · 9 events
- Dust Storm in Arizona, October 4, 20114 injured · $100,000 · 1 event
- High Surf in Hawaii, October 4 to 7, 201116 events
- Wildfire in South Dakota, October 4 to 7, 20111 injured · 2 events
- Drought in Florida, October 4 to 25, 20114 events
- Heavy Snow and Winter Weather in California, October 4 to 6, 20113 events
- Winter Storm in California, October 4 to 5, 20112 events
- High Wind in Oregon, October 4, 201150 kt wind · 2 events
- Drought in Texas, October 4 to 31, 20111 event
- Wildfire in Florida, October 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351737, 351739, 351740, 351741, 351743.